Opioid Overdose Resuscitation Tips Provided

Know What to Do in Case of an Overdose

naloxone.jpg
Naloxone. University of Washington

Misuse of prescription painkillers has become so widespread in the United States that deaths and emergency room visits related to opioid overdose are rising at an alarming rate.

The national crackdown on prescription drug abuse, pill mills and doctor shopping has produced an unexpected result. As prescription painkillers have become more difficult to obtain and therefore more expensive, many users have turned to heroin as a more available and less-expensive option.

Consequently, all across the U.S., law enforcement and health officials are reporting a huge spike in heroin overdose deaths and emergency room visits and not only in urban areas, but in rural areas and small towns throughout the country.

What to Do If Someone Overdoses

If you know someone who uses prescription pain pills or heroin, the possibility of them overdosing on the drugs is very real. Opioid-based pain relievers and heroin both have two main side effects - they are highly addictive and carry a high risk of overdose.

Would you know how to recognize the difference between someone who was merely "passed out" and someone who was experiencing an overdose? If they had overdosed, would you know how to respond?

Trying to Reduce Overdose Deaths

The overdose threat has become so prevalent, a national medical organization has produced a guide for friends and family members to use to try to save the lives of their loved ones.

The Opioid Overdose Resuscitation card is designed to help identify and treat someone suspected of a opioid overdose before emergency personnel arrives.

The card was produced by The American Society of Anesthesiologists and is available free online in PDF format.

What to Look For, How to React

The card first describes symptoms to look for to tell if someone is suffering from an overdoes.

It also gives steps to take to try to get a reaction from the person and describes what steps to take if the does respond or doesn't respond.

Of course, in all cases of overdose 9-1-1 should be called.

The following tips for dealing with an opioid overdose are adapted from the ASA card:

Know the Symptoms of an Overdose:

1. Slow and shallow breathing.
2. Unable to talk.
3. Person appears unconscious.
4. Blue or gray skin color.
5. Dark lips and fingernails.
6. Making snoring or gurgling sounds.

If There are Symptoms of an Overdose:

1. Try to get the person to respond.
2. If no response, rub knuckles on the breast bone.
3. If they respond, keep them awake.
4. Call 9-1-1.

If You Get Little or No Response:

1. Call 9-1-1.
2. If skin is blue, perform mouth-to-mouth rescue breathing.
3. If you can't get a pulse, perform CPR.
4. Stay with the person.
5. If you must leave, place the person in the recovery position.

How to Administer Naloxone

The card also suggest that if you have access to naloxone, also known as Narcan, that you should administer it to the overdosed person according to instructions on the package.

Naloxone is a prescription medicine that reverses an opioid overdose. It cannot be used to get high and is not addictive.

If you have a loved one who regularly uses opioid pain relievers or uses heroin, you can find out how you can obtain a supply of Narcan at StopOverdose.org.

The ASA's Opioid Overdose Resuscitation card was produced in collaboration with the White House Office of National Drug Control Policy.

"The ASA’s Opioid Overdose Resuscitation card is a beneficial tool that provides easy-to-understand, lifesaving techniques to help friends and family recognize signs of an opioid overdose and take the steps necessary to save a life," said ONDCP Director R. Gil Kerlikowske in a news release.

Sources:

American Society of Anesthesiologists. "Resources." When Seconds Count Accessed November 2013.

University of Washington Alcohol & Drug Abuse Institute. "Naloxone (Narcan): Frequently Asked Questions." StopOverdose.org Updated April 2013.

Continue Reading